Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 103, NWS Blacksburg, VA

July 6, 1995Appomattox County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 6, 1995, 4:00 PM EDT for Appomattox County, Virginia. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 1995, 4:00 PM EDT (20:00 UTC)
Expired
Jul 6, 1995, 6:00 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Appomattox County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
781 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 062002
FFWRNK
VAC011-062200-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT THU JUL 6 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  600 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN CENTRAL VIRGINIA
 
   ...APPOMATTOX COUNTY
 
AT 4 PM RADAR RAINFALL ESTIMATES OVER SOUTHEASTERN APPOMATTOX COUNTY
INDICATED UP TO 3.7 INCHES SINCE 3 PM.  HEAVY RAINFALL WAS ALSO
INDICATED WEST OF OAKVILLE.  WITH ADDITIONAL THUNDERSTORMS EXPECTED TO
CROSS THE...AREA UP TWO INCHES OF ADDITIONAL RAIN IS POSSIBLE.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
SPN/DSD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:38 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 6, 2:38 PM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT THU JUL 6 1995

DISCUSSION...
I/VE HAD VERY LITTLE TIME TO LOOK AT MUCH. POPS LOOK AWFUL LOW FOR
TONITE/THIS EVE. ANYWAY...WE/LLR GO ALONG WITH WHATEVER YOU FOLKS
THAT HV BEEN LOOKING AT THE MODELS WANT.

JJ

In the hours before

Special weather statement, Jul 6, 12:00 PM EDT, 4 hours before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-071200-

SEVERE THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT THU JUL 6 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING
THIS AFTERNOON AND THIS EVENING...

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR BATH COUNTY...

A RELATIVELY STRONG COLD FRONT PUSHING INTO VERY WARM AND MOIST AIR
OVER THE MID-ATLANTIC REGION WILL TRIGGER SCATTERED TO NUMEROUS
THUNDERSTORMS FROM NORTHWEST PORTIONS OF NORTH CAROLINA AND UP INTO
THE VIRGINIAS THIS AFTERNOON.

DUE TO THE VERY UNSTABLE AIR THAT WILL DEVELOP WITH AFTERNOON
HEATING A FEW OF THESE STORMS...MAINLY EAST OF THE BLUE RIDGE...MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY
TORRENTIAL DOWNPOURS ARE LIKELY WHICH COULD CAUSE FLASH FLOODING IN
AREAS WHERE THE GROUND IS STILL SATURATED OR WATER LEVELS ARE STILL
HIGH.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING.

KEEP INFORMED ON WEATHER DEVELOPMENTSC
VD THIS AFTERNOON OR THIS EVENING.

KEEP INFORMED ON WEATHER DEVELOPMENTS THROUGHOUT THE DAY.

MTE
Special weather statement, Jul 6, 12:04 PM EDT, 3 hours 56 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-071200-

SEVERE THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT THU JUL 6 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING
THIS AFTERNOON AND THIS EVENING...

...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR BATH COUNTY...

A RELATIVELY STRONG COLD FRONT PUSHING INTO VERY WARM AND MOIST AIR
OVER THE MID-ATLANTIC REGION WILL TRIGGER SCATTERED TO NUMEROUS
THUNDERSTORMS FROM NORTHWEST PORTIONS OF NORTH CAROLINA AND UP INTO
THE VIRGINIAS THIS AFTERNOON.

DUE TO THE VERY UNSTABLE AIR THAT WILL DEVELOP WITH AFTERNOON
HEATING A FEW OF THESE STORMS...MAINLY EAST OF THE BLUE RIDGE...MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY
TORRENTIAL DOWNPOURS ARE LIKELY WHICH COULD CAUSE FLASH FLOODING IN
AREAS WHERE THE GROUND IS STILL SATURATED OR WATER LEVELS ARE STILL
HIGH.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING.

KEEP INFORMED ON WEATHER DEVELOPMENTS THROUGHOUT THE DAY.

MTE
Special weather statement, Jul 6, 1:16 PM EDT, 2 hours 44 minutes before
NCZ004>007-VAZ009>020-022>024-032>035-043>047-058-059-061820-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EDT THU JUL 6 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. THE WATCH
EXTENDS FROM ALONG THE BLUE RIDGE...EASTWARD INTO THE PIEDMONT.
IN VIRGINIA THIS INCLUDES ROCKBRIDGE...BOTETOURT...ROANOKE...
FRANKLIN AND PATRICK COUNTIES...EXTENDING EASTWARD THROUGH THE
LYNCHBURG AND DANVILLE AREAS TO RICHMOND. IN THE BLACKSBURG AREA
OF RESPONSIBILITY THE COUNTIES OF YADKIN...STOKES...ROCKINGHAM AND
CASWELL IN NORTH CAROLINA ARE ALSO INCLUDED IN THE WATCH.

AT 110 PM RADAR SHOWED SCATTERED THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS SOUTHWEST VIRGINIA FROM THE LEXINGTON AREA...SOUTHWEST
THROUGH THE ROANOKE VALLEY AREA AND INTO THE NEW RIVER VALLEY AREA.
THESE STORMS ARE MOVING TO THE EAST-NORTHEAST AT 20 MPH. AS THEY
MOVE ONTO THE EAST SLOPES OF THE BLUE RIDGE MOUNTAINS AND INTO THE
PIEDMONT AREA...A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO REACH
SEVERE LEVELS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS TO PRODUCE LARGE HAIL OR DAMAGING WINDS. PEOPLE IN
THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. BE
PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER
APPROACHES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA
FOR FURTHER UPDATES OR POSSIBLE WARNINGS.

JACKSON
Special weather statement, Jul 6, 1:17 PM EDT, 2 hours 43 minutes before
NCZ004>007-VAZ009>020-022>024-032>035-043>047-058-059-061820-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EDT THU JUL 6 1995

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. THE WATCH
EXTENDS FROM ALONG THE BLUE RIDGE...EASTWARD INTO THE PIEDMONT.
IN VIRGINIA THIS INCLUDES ROCKBRIDGE...BOTETOURT...ROANOKE...
FRANKLIN AND PATRICK COUNTIES...EXTENDING EASTWARD THROUGH THE
LYNCHBURG AND DANVILLE AREAS TO RICHMOND. IN THE BLACKSBURG AREA
OF RESPONSIBILITY THE COUNTIES OF YADKIN...STOKES...ROCKINGHAM AND
CASWELL IN NORTH CAROLINA ARE ALSO INCLUDED IN THE WATCH.

AT 110 PM RADAR SHOWED SCATTERED THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS SOUTHWEST VIRGINIA FROM THE LEXINGTON AREA...SOUTHWEST
THROUGH THE ROANOKE VALLEY AREA AND INTO THE NEW RIVER VALLEY AREA.
THESE STORMS ARE MOVING TO THE EAST-NORTHEAST AT 20 MPH. AS THEY
MOVE ONTO THE EAST SLOPES OF THE BLUE RIDGE MOUNTAINS AND INTO THE
PIEDMONT AREA...A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO REACH
SEVERE LEVELS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS TO PRODUCE LARGE HAIL OR DAMAGING WINDS. PEOPLE IN
THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. BE
PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER
APPROACHES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA
FOR FURTHER UPDATES OR POSSIBLE WARNINGS.

JACKSON
Special weather statement, Jul 6, 1:36 PM EDT, 2 hours 24 minutes before
VAZ024-035-061840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT THU JUL 6 1995

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS ARE OVER ROCKBRIDGE AND
AMHERST COUNTIES...

AT 130 PM RADAR SHOWED A CLUSTER OF THUNDERSTORMS OVER SOUTHERN
ROCKBRIDGE AND WESTERN AMHERST COUNTIES MOVING SLOWLY EASTWARD.
RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR.
THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING OF POOR
DRAINAGE AREAS...AND ALONG ROADWAYS. THE HEAVIEST RAIN HAS MOVED A
LITTLE EAST OF THE AREA THAT HAD RECEIVED 2 INCHES. HOWEVER...AN
ADDITIONAL 1/2 INCH OF RAIN IS POSSIBLE XBY 200 PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

JACKSON
Special weather statement, Jul 6, 1:37 PM EDT, 2 hours 23 minutes before
VAZ024-035-061840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 PM EDT THU JUL 6 1995

...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS ARE OVER ROCKBRIDGE AND
AMHERST COUNTIES...

AT 130 PM RADAR SHOWED A CLUSTER OF THUNDERSTORMS OVER SOUTHERN
ROCKBRIDGE AND WESTERN AMHERST COUNTIES MOVING SLOWLY EASTWARD.
RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR.
THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING OF POOR
DRAINAGE AREAS...AND ALONG ROADWAYS. THE HEAVIEST RAIN HAS MOVED A
LITTLE EAST OF THE AREA THAT HAD RECEIVED 2 INCHES. HOWEVER...AN
ADDITIONAL 1/2 INCH OF RAIN IS POSSIBLE XBY 200 PM.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMVMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

JACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:30 PM EDTSevere Thunderstorm WarningRNKBotetourt, Roanoke30 min
Jul 6, 1:50 PM EDTSevere Thunderstorm WarningRNKBedford55 min
Jul 6, 1:54 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski66 min
Jul 6, 2:15 PM EDTFlash Flood WarningRNKMontgomery, Pulaski2 hr
Jul 6, 2:35 PM EDTSevere Thunderstorm WarningRNKBotetourt40 min
Jul 6, 3:01 PM EDTSevere Thunderstorm WarningRNKRoanoke29 min
Jul 6, 3:01 PM EDTSevere Thunderstorm WarningRNKHalifax59 min
Jul 6, 3:18 PM EDTSevere Thunderstorm WarningRNKCampbell42 min
Jul 6, 3:41 PM EDTSevere Thunderstorm WarningRNKPittsylvania34 min
Jul 6, 3:51 PM EDTSevere Thunderstorm WarningRNKCampbell69 min
Jul 6, 4:11 PM EDTSevere Thunderstorm WarningRNKHalifax64 min
Jul 6, 4:15 PM EDTSevere Thunderstorm WarningRNKPittsylvania30 min
Jul 6, 4:35 PM EDTSevere Thunderstorm WarningRNKPittsylvania55 min
Jul 6, 5:47 PM EDTSevere Thunderstorm WarningRNKFranklin28 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.